Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 36, NWS Lubbock, TX

May 10, 2005Briscoe County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 10, 2005, 6:55 PM CDT for Briscoe County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 10, 2005, 6:55 PM CDT (23:55 UTC)
Expired
May 10, 2005, 7:34 PM CDT
In force
39 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Briscoe County, TX

The radar

The Amarillo radar (KAMA), 91 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 3:25 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.9 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2005-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2005-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3247 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-63 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 4:48 PM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, May 10, 4:48 PM CDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
448 PM CDT TUE MAY 10 2005

.UPDATE...
HAVE UPDATED ZONES TO ADD PRECIPITATION TO NORTHWEST PORTIONS OF THE CWFA
THIS EVENING. PRECIPITATION CONTINUES TO INCREASE THIS AREA AS INDICATED BY
LATEST NATIONAL WEATHER SERVICE LUBBOCK 88D RADAR DATA. REST OF FORECAST ON
TRACK.

XI

&&

.PREV DISCUSSION... /ISSUED 315 PM CDT TUE MAY 10 2005/

SHORT TERM...
ATMOSPHERE IS PRIMED FOR CONVECTION. DRYLINE WAS LOCATED AT 3 PM
FROM DENVER CITY TO LEVELLAND TO PLAINVIEW TO EAST OF AMARILLO.
ISOLATED THUNDERSTORMS MAY FIRE ALONG THIS BOUNDARY NEXT FEW HOURS.
PLENTY OF CAPE FOR VIGOROUS UPDRAFTS...AND WITH SHEAR INCREASING
FROM THE WEST...ANY STORMS THAT DEVELOP WILL QUICKLY BECOME
SUPERCELLS WITH THREAT OF VERY LARGE HAIL GIVEN MLCAPES IN EXCESS OF
2000 J/KG EAST OF THE DRYLINE. TORNADO THREAT IS GREATER OVER THE SE
PANHANDLE AND ROLLING PLAINS WITH LOWER LCLS...ESPECIALLY AS LOW
LEVEL JET STRENGTHENS AFTER 00Z. LOW CLOUDS AGAIN TONIGHT FOR THE
EAST. RISK OF SEVERE WEATHER AGAIN TOMORROW OVER THE CENTRAL SOUTH
PLAINS AND POINTS EASTWARD.

LONG TERM...
LATEST MODEL RUN CONTINUES TO INDICATE LARGE UPPER LOW OVER SOUTHERN
WYOMING/NORTHWEST COLORADO INTO THURSDAY. THE LOW THEN BEGINS TO LIFT
TO THE NORTH NORTHEAST INTO THE NORTHERN PLAINS STATES EARLY FRIDAY
WHERE IT OPENS AND SHEARS OUT LEAVING A TROUGH EXTENDING SOUTHWEST
FROM NORTH DAKOTA TO SOUTHWESTERN NEW MEXICO. GFS CONTINUES TO BE A
LITTLE MORE AGGRESSIVE/FASTER THAN THE NAM...ECMWF AND UKMET.

AHEAD OF THE SYSTEM A STRONG SOUTHERNLY LOW LEVEL FLOW WILL HELP TO
CONTINUE TO ADVECT DEEPER LOW LEVEL MOISTURE INTO THE REGION. DRY
LINE WILL CONTINUE TO SLOSH BACK AND FORTH OVER THE AREA AND WITH
THIS SCENARIO WILL CONTINUE TO KEEP CHANCE POPS GOING INTO THE
WEEKEND. SOME OF THESE STORMS MAY BECOME SEVERE...SEE SPC SWODY2/3
FOR FURTHER DETAILS.

MODELS IN BETTER AGREEMENT WITH HANDLING OF FRONT ON FRIDAY...BUT
WOULD LIKE TO SEE ANOTHER MODEL RUN PRIOR TO BRINGING THE FRONT
TOTALLY THROUGH THE FA AND WILL CONTINUE WITH PREVIOUS FORECAST ON
MOVEMENT. STILL APPEARS WE COULD BE GOING INTO A WETTER PATTERN INTO
THE WEEKEND WITH FRONTAL BOUNDARY IN AREA.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&

11
Hazardous weather outlook, May 10, 11:30 AM CDT, 7 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1130 AM CDT TUE MAY 10 2005

TXZ021>044-111630-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
1130 AM CDT TUE MAY 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

THE DRYLINE WILL SHIFT EASTWARD DURING THE AFTERNOON HOURS TO NEAR A
TULIA TO BROWNFIELD LINE BY 3 PM. EAST OF THE DRYLINE DEWPOINT
TEMPERATURES WILL BE IN THE 50S AND LOWER 60S WHILE TEMPERATURES
CLIMB INTO THE UPPER 80S AND LOWER 90S. THIS WILL LEAD TO A MODERATE
AMOUNT OF INSTABILITY IN THE ATMOSPHERE. MEANWHILE...WINDS AT THE
SURFACE AND ALOFT WILL BE FAVORABLE FOR ROTATION OF THUNDERSTORMS.

THUS THE PROXIMITY ALONG AND EAST OF THE DRYLINE IS EXPECTED TO BE
THE FOCUS FOR THUNDERSTORM INITIATION AFTER 3 PM THIS AFTERNOON. ANY
THUNDERSTORMS WHICH DO FORM WOULD LIKELY BEGIN TO ROTATE AND QUICKLY
BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN
THREAT... ALTHOUGH AN ISOLATED TORNADO CANNOT BE RULED OUT.

THE LIMITING FACTOR ON THUNDERSTORM INITIATION WILL BE THE STRENGTH
OF THE CAPPING INVERSION. HOWEVER...ENOUGH CONVERGENCE ALONG OR NEAR
THE DRYLINE OR TEMPERATURES CLIMBING INTO THE LOWER OR MIDDLE 90S
WOULD LIKELY BE ENOUGH TO OVERCOME THE INVERSION AND LEAD TO
ISOLATED TO SCATTERED THUNDERSTORM DEVELOPMENT.

.DAYS TWO THROUGH SEVEN...

THE DRYLINE WILL ONCE AGAIN BE THE FOCUS FOR STRONG TO SEVERE
THUNDERSTORMS ACROSS THE CENTRAL SOUTH PLAINS AND LOW ROLLING PLAINS
WEDNESDAY. THURSDAY A COLD FRONT IS EXPECTED TO MOVE SOUTH TOWARD
THE REGION WITH SEVERE THUNDERSTORMS POSSIBLE SOUTH OF THE FRONT
AND EAST OF THE DRY LINE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, May 10, 3:35 PM CDT, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
335 PM CDT TUE MAY 10 2005

TXZ023>026-029>032-110300-
BRISCOE-CHILDRESS-COTTLE-FLOYD-HALE-HALL-MOTLEY-SWISHER-
335 PM CDT TUE MAY 10 2005

THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 241 UNTIL 10 PM CDT FOR THE FOLLOWING COUNTIES...

SWISHER...BRISCOE...HALL...CHILDRESS...HALE...FLOYD...MOTLEY AND
COTTLE.

THIS INCLUDES THE COMMUNITIES OF...
TULIA...SILVERTON...MEMPHIS...CHILDRESS...PLAINVIEW...FLOYDADA...
MATADOR AND PADUCAH.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR LATER
STATEMENTS AND POSSIBLE WARNINGS. SEVERE THUNDERSTORMS CAN AND
OCCASIONALLY DO PRODUCE TORNADOES.
Special weather statement, May 10, 4:04 PM CDT, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
404 PM CDT TUE MAY 10 2005

TXZ023>026-029>035-039>041-110300-
BRISCOE-CHILDRESS-COCHRAN-COTTLE-FLOYD-HALE-HALL-HOCKLEY-LUBBOCK-
LYNN-MOTLEY-SWISHER-TERRY-YOAKUM-
404 PM CDT TUE MAY 10 2005

THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 241 AND 242 UNTIL 10 PM CDT FOR THE FOLLOWING COUNTIES...

SWISHER...BRISCOE...HALL...CHILDRESS...HALE...FLOYD...MOTLEY...
COTTLE...YOAKUM...TERRY...LUBBOCK...COCHRAN...HOCKLEY AND LYNN
COUNTIES.

THIS INCLUDES THE COMMUNITIES OF...
TULIA...SILVERTON...MEMPHIS...CHILDRESS...PLAINVIEW...FLOYDADA...
MATADOR...PADUCAH...BROWNFIELD...LUBBOCK...TAHOKA...LEVELLAND AND
MORTON.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR LATER
STATEMENTS AND POSSIBLE WARNINGS. SEVERE THUNDERSTORMS CAN AND
OCCASIONALLY DO PRODUCE TORNADOES.
Special weather statement, May 10, 5:46 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
546 PM CDT TUE MAY 10 2005

TXZ039-102305-
YOAKUM-
546 PM CDT TUE MAY 10 2005

AT 540 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM LOCATED NEAR HOBBS NEW MEXICO. THIS STORM HAS
A HISTORY OF PRODUCING GOLFBALL SIZED HAIL OR LARGER AND IS EXPECTED
TO MOVE INTO YOAKUM COUNTY NEAR DENVER CITY AROUND 6 PM.
IN ADDITION TO LARGE HAIL...DAMAGING WINDS OF 60 MPH OR MORE ARE
POSSIBLE.

KW
Local storm report, May 10, 6:20 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
620 PM CDT TUE MAY 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     TSTM WND GST     DENVER CITY             32.97N 102.83W
05/10/2005  65 MPH           YOAKUM             TX   TRAINED SPOTTER

0610 PM     TSTM WND GST     7 W DENVER CITY         32.97N 102.95W
05/10/2005  67 MPH           YOAKUM             TX   MESONET

&&

14/FE
Local storm report, May 10, 6:30 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
630 PM CDT TUE MAY 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     HAIL             PLAINS                  33.19N 102.83W
05/10/2005  1.00 INCH        YOAKUM             TX   LAW ENFORCEMENT

&&

14/FE

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 5:54 PM CDTSevere Thunderstorm WarningLUBYoakum66 min
May 10, 6:37 PM CDTSevere Thunderstorm WarningLUBCochran53 min

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.